Alert archive / Puerto Rico / Special Weather Statements in 2021

Special Weather Statement, NWS JSJ

October 12, 2021

NWS JSJ issued this special weather statement at Oct 12, 2021, 1:07 PM CDT. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 12, 2021, 1:07 PM CDT (18:07 UTC)
Expired
Oct 12, 2021, 1:30 PM CDT
In force
23 min
Issued by
NWS JSJ
Hail
0.00 in
Wind
30

The radar

The San Juan radar (TJUA), 71 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted.

281 
WWCA82 TJSJ 121807
SPSSJU

Special Weather Statement
National Weather Service San Juan PR
207 PM AST Tue Oct 12 2021
 
PRZ005-121830-
North Central PR-
207 PM AST Tue Oct 12 2021

...A strong thunderstorm will affect portions of Florida, 
Barceloneta, and Arecibo Municipalities through 230 PM AST...

At 205 PM AST, Doppler radar was tracking a strong thunderstorm over
eastern Arecibo, moving north at 5 mph.

HAZARD...Winds in excess of 30 mph, frequent lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 1848 6659 1849 6655 1835 6655 1832 6666
      1835 6676 1848 6675 1847 6670 1848 6670
      1848 6669 1850 6664
TIME...MOT...LOC 1805Z 201DEG 4KT 1837 6662 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

JJA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this special weather statement went out at Oct 12, 9:27 AM CDT, 3 hours 40 minutes earlier.

Area forecast discussion, Oct 12, 9:27 AM CDT, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1027 AM AST Tue Oct 12 2021

.UPDATE...Hazy skies were observed across the islands due to
Saharan dust, with visibilities reported as low as 6 miles in St.
Croix. This drier air mass intrusion resulted in overall fair
weather conditions over the region through the morning hours.
Having said that, the 12z SJU upper air sounding indicated above
normal moisture content with 2.25 inches of precipitable water,
and steering winds from the southeast at 10-15 kts. Therefore, for
this afternoon, locally induced showers and thunderstorms are
expected to develop over portions of the interior and northern
half of PR, including the northwest and the metropolitan area.
Due to already saturated soils, urban and small stream flooding
is expected, and localized flash flooding with mudslides in areas
of steep terrain cannot be ruled out. Minor changes were made to
the previous forecast.

&&

.AVIATION Update...Mainly VFR early in the fcst period. Then,
SHRA/TSRA is expected to develop along the interior and
north/northwest sections of PR, which may cause tempo MVFR conds
at TJSJ/TJBQ. Elsewhere, VCSH expected. HZ due to Saharan dust
will continue through the day, but VSBY should remain abv 6 miles.
The 12/12z TJSJ sounding indicated ESE winds up to 19 kts blo
FL080.

&&

.MARINE Update...Coastal buoys across the islands were indicating
seas just under 4 feet and east winds up to 16 kts. A long period
northeasterly swell will continue to result in a high risk of rip
currents across the northern beaches of PR through late tomorrow.
Otherwise, no change from previous discussion.

&&

.PREV DISCUSSION... /issued 532 AM AST Tue Oct 12 2021/

SYNOPSIS...
Mid to upper level high pressure ridge will remain in place
overhead with a TUTT and associated cut off low just west of the
area to provide good ventilation and marginally unstable conditions
aloft. A broad plume of moisture trailing a tropical wave will
continue to lift northwards across the region in a prevailing
southeasterly wind flow. Another vigorous tropical wave will
enter the eastern Caribbean later tonight through Wednesday and
bring another swath of tropical moist across the region. This will
maintain a very moist and unstable local environment through the
end of the work week. Periods of scattered to numerous showers and
potential for thunderstorm development will continue across the
region for the next several days. Choppy seas will continue due to
moderate east southeast winds.

SHORT TERM...Today through Thursday...

An unsettled weather pattern is expected for the short term
period. In the upper levels, just over the local region a high
pressure will be in place and will result in some stable
conditions aloft. However, the presence of an upper level
trough/TUTT located over Cuba could provide some marginal
unstable conditions, especially for the last part of the short
term period. Meanwhile, at the surface today, a slight decrease in
moisture is expected to reach the islands in the morning hours.
However, this will be a short break and for the afternoon hours
plenty of low level moisture from a previous tropical wave and the
leading edge of another tropical wave (Invest 93L), which at this
time have a low tropical cyclone formation in the next 5 days. As
a result, for this afternoon into evening hours, widespread
activity is expected over the interior and northwestern sections
PR, as well the San Juan metro area. The heaviest activity could
result in urban and small streams flooding as well mudslides over
the interior sections.

On Wednesday into Thursday, according to both model guidance, the
upper level trough located at west of the area will result in an
induce trough just at north of the region. This through will
induce a weakness in the pressure gradient over the forecast area.
As a result, winds are expected to become more lights from east-
southeast. In the surface, on Wednesday, the axis of the vigorous
tropical wave (Invest 93L) is expected to cross the region
increasing even more the water content with precipitable water
values around 2.4 inches (Pwat from GOES-16 Satellite). That
said, expect widespread shower activity over eastern, the interior
and western sections of Puerto Rico, as well the San Juan metro
area. Therefore, an increase in the threat for flooding is
expected over the region due to the combination of the slow-moving
showers and the saturated soils. Daytime temperatures are
expected to remain in the mid 70s to the upper 80s due to the
cloud coverage.

LONG TERM...Friday through Wednesday...

Recent model guidance continued to suggest that the fairly moist
and unstable pattern is expected to continue into the upcoming
weekend. On Friday, the TUTT and associated cutoff low will
continue west of the forecast area while an induced surface
trough and weak area of low pressure is expected to linger north
of the region. This overall pattern will aid in lifting another
plume of moisture across the forecast area and will also maintain
a light southerly wind flow over the region through at least
early Sunday. Meanwhile, considerable amounts of tropical moisture
will be drawn up across the region to maintain precipitable water
values well above the climatological normals. The deep layered
moisture field with precipitable water values ranging between 1.80
to 2.20 inches will persist though Sunday and thus increase the
potential for more frequent showers and isolated thunderstorm
development across the islands and regional waters. This afternoon
convection should be focused mainly over the interior and north
sections of the islands, especially Puerto Rico and the northern
U.S. Virgin Islands during the afternoon hours. Due to the presence
of the induced troughiness across the area, a light south to southwest
wind component is expected with enhanced sea breezes and near
normal temperatures. That said, afternoon convection will be slow-
moving and will be enhanced therefore increasing the threat for
urban and small stream flooding.

By late Sunday into early next week...an upper level ridge is
forecast to build and spread across the region from the west. Low
level moisture is then expected to erode, resulting in less
potential for widespread convection. However, there will still be
sufficient low level moisture to combine with local and diurnal
effects for afternoon convection each day mainly over parts of the
interior and west to northwest sections of Puerto Rico. Daytime
temperatures are expected to fluctuate between the upper 80s to
the near 90s due to a southerly component in winds at least until
Sunday. Thereafter winds are to remain light but become more easterly
as the aforementioned surface trough is forecast to weaken in response
to a high pressure ridge building over the west and central Atlantic.

AVIATION...Mainly VFR conditions will prevail for all the TAF sites
at least until 12/16Z, with VCSH forecasted. Sfc winds will
remain VRB until 12/10z, and becoming from E-SE at 10 Knots with
wind gust and with seas breeze variation. After 12/18Z TSRA will
start to develop near TJSJ, TJBQ, TIST & TISX and could result in
MVFR conditions.

MARINE...Choppy seas up to 6 feet expected today through Wednesday,
with winds up to 15 knots. There is a high risk is of rip currents
for the north facing beaches of PR today, and moderate risk for
the remaining northwest, northeast and east facing beaches as well
as for the beaches of Culebra, Vieques and most of the north and
east beaches of the U.S. Virgin islands.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  87  76  90  75 /  70  50  60  60
STT  87  79  86  78 /  50  70  50  60

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk through late Wednesday night for North
     Central-Northeast-Northwest-San Juan and Vicinity-Southeast.

     High Rip Current Risk from 6 PM AST this evening through late
     Wednesday night for Culebra.

VI...None.
AM...None.
&&

UPDATE...DSR/GL
Hazardous weather outlook, Oct 12, 3:24 AM CDT, 9 hours 43 minutes before
Perspectivas sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia en San Juan PR
423 AM AST martes 12 de octubre de 2021

AMZ710>745-PRZ001>013-130830-
San Juan y Vecindad-Noreste-Sureste-
Este Interior-Norte Central-Interior Central-Ponce y Vecindad-
Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-
Las aguas costeras cercanas y lejanas a la costa del Atlantico y
Caribe-
423 AM AST martes 12 de octubre de 2021

Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para
Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia Uno...Hoy y esta noche

.Tronadas...Existe una probabilidad de tronadas con lluvia
fuerte y vientos en rafaga esta tarde a traves de la mayoria del
area de pronostico.

.Inundaciones...Lluvia fuerte pudiera resultar en inundaciones
urbanas y de pequenos riachuelos.

.Oleaje...Se espera oleaje picado de hasta 6 pies a traves de
sectores de las aguas expuestas del Atlantico.

.Corrientes marinas...Existe un riesgo alto de corrientes
marinas para todas las playas del norte de Puerto Rico.

.Dias dos hasta el siete...miercoles a lunes

Segun los modelos guias, un area amplia de baja presion localizada
justo al noreste de la region relajara el gradiente de presion sobre
la region tornando el flujo de vientos en un mas debil comenzando
desde el miercoles. Como resultado, la actividad de aguaceros de
lento movimiento aumentara el potencial de inundaciones a trave de
la region para la mayor ultima parte de la semana y el fin de semana
proximo. El riesgo de corrientes marinas continuara moderado para la
mayoria de las playas locales.

.Comunicado sobre informacion reportada por observadores...

No se espera activacion amplia de observadores. Favor de reportar
cualquier informacion sobre inundaciones, vientos, oleaje y
corrientes marinas al Servicio Nacional de Meteorologia en San Juan
mientras siguen las indicaciones de las autoridades locales y
estatales.

AMZ715-725-VIZ001-002-130830-
San Tomas, San John e Islas Adyacentes-
Santa Cruz-Aguas cercanas del Atlantico y aguas costeras adyacentes
del Caribe-
423 AM AST martes 12 de octubre de 2021

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.

.Dia Uno...Hoy y esta noche

.Tronadas...Existe una probabilidad de tronadas con lluvia
fuerte con rafagas de viento esta tarde a traves desectores sobre
tierra de las Islas Virgenes Americanas.

.Inundaciones...Lluvia fuerte pudiera resultar en inundaciones
urbanas y de cunetas a traves de la region.

.Oleaje...Se espera oleaje picado de hasta 6 pies a traves de
sectores de las aguas expuestas del Atlantico.

.Corrientes marinas...Existe un riesgo moderado de corrientes
marinas para la mayoria de las playas del extremo este de Santa
Cruz.

.Dias dos hasta el siete...miercoles a lunes

Segun los modelos guias, un area amplia de baja presion localizada
justo al noreste de la region relajara el gradiente de presion sobre
la region tornando el flujo de vientos en un mas debil comenzando
desde el miercoles. Como resultado, la actividad de aguaceros de
lento movimiento aumentara el potencial de inundaciones a trave de
la region para la mayor ultima parte de la semana y el fin de semana
proximo. El riesgo de corrientes marinas continuara moderado para la
mayoria de las playas locales.

.Comunicado sobre informacion reportada por observadores...

No se espera activacion amplia de observadores. Favor de reportar
cualquier informacion sobre vientos, oleaje y corrientes marinas al
Servicio Nacional de Meteorologia en San Juan mientras siguen las
indicaciones de las autoridades locales y estatales.

In the hours before

Local storm report, Oct 12, 12:39 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
139 PM AST TUE OCT 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     RIP CURRENTS     ISABELA                 18.51N 67.02W
10/09/2021                   ISABELA            PR   NEWSPAPER

            *** 1 FATAL, 2 INJ *** A 51 YEAR OLD MALE WAS SWEPT AWAY
            BY A RIP CURRENT, ALONG WITH HIS DAUGHTER AND SON IN-LAW.
            THE 51 YEAR OLD MALE DROWNED AND THE OTHER TWO WERE
            RESCUED.

1000 AM     RIP CURRENTS     LOIZA                   18.43N 65.88W
10/12/2021                   LOIZA              PR   NEWSPAPER

            *** 1 FATAL *** A MALE TOURIST DROWNED IN PINONES BEACH
            IN LOIZA.

&&

GLOJERO
Special weather statement, Oct 12, 1:07 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service San Juan PR
207 PM AST Tue Oct 12 2021

PRZ005-121830-
North Central PR-
207 PM AST Tue Oct 12 2021

...A strong thunderstorm will affect portions of Florida,
Barceloneta, and Arecibo Municipalities through 230 PM AST...

At 205 PM AST, Doppler radar was tracking a strong thunderstorm over
eastern Arecibo, moving north at 5 mph.

HAZARD...Winds in excess of 30 mph, frequent lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 1848 6659 1849 6655 1835 6655 1832 6666
      1835 6676 1848 6675 1847 6670 1848 6670
      1848 6669 1850 6664
TIME...MOT...LOC 1805Z 201DEG 4KT 1837 6662

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

JJA

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 7:47 PM CDTRip Current StatementJSJ69 hr
Oct 12, 12:05 PM CDTAreal Flood AdvisoryJSJ115 min
Oct 12, 1:34 PM CDTAreal Flood AdvisoryJSJ90 min
Oct 12, 2:19 PM CDTAreal Flood AdvisoryJSJ116 min
Oct 12, 2:35 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 12, 3:00 PM CDTSmall Craft AdvisoryJSJ22 hr

Nearby

Special Weather Statements in Puerto Rico, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.